Abstract

A parabolic equation for electromagnetic wave propagation in a random medium is extended to include the depolarization effects in the narrow-angle, forward-scattering setting. Closed-form parabolic equations for propagation of the coherence tensor are derived under a Markov approximation model. For a general partially coherent and partially polarized beam wave, this equation can be reduced to a system of ordinary differential equations, allowing a simple numeric solution. An analytical solution exists for statistically homogeneous waves. Estimates based on the perturbation solution support the common knowledge that the depolarization at the optical frequencies is negligible for atmospheric turbulence propagation. These results indicate that the recently published theory [Opt. Lett. 40, 3077 (2015) [CrossRef]  ] is not valid for atmospheric turbulence.

© 2016 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Extended Huygens–Fresnel principle and optical waves propagation in turbulence: discussion

Mikhail Charnotskii
J. Opt. Soc. Am. A 32(7) 1357-1365 (2015)

S-Polarized surface electromagnetic waves in inhomogeneous media: exactly solvable models

Alexander Shvartzburg, Guillaume Petite, and Nicole Auby
J. Opt. Soc. Am. B 16(6) 966-970 (1999)

Propagation of Plane Electromagnetic Waves in Inhomogeneous Media

Harold Osterberg
J. Opt. Soc. Am. 48(8) 513-521 (1958)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (76)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription